Acute paraquat poisoning complicated by acute kidney injury and lung fibrosis: A case report from NepalRupesh Kumar Yadav, Shekhar Gurung, Saurab Karki, Susan Lama, Shrejung Tamang, Manish Poudel
- General Medicine
Introduction and importance:
While incidents are rare elsewhere, paraquat herbicide poisoning is a serious medical issue in some parts of Asia. It can cause the failure of various organs, including the heart, kidneys, liver, adrenal glands, central nervous system, muscles, and spleen. Due to its inherent toxicity and lack of available therapies, paraquat has a very high case fatality rate.
We discuss a case of a 15 years-old female with an alleged history of paraquat ingestion who presented with complaints of vomiting, abdominal pain, and loose stools. Initially, she had gastrointestinal symptoms but she developed renal failure and respiratory symptoms and died of multiple organ failure.
Acute gastrointestinal tract necrosis and multiorgan failure are the initial effects of paraquat intake, and among those who survive the immediate post-ingestion interval, the lung is the target organ for poisoning. Ingestion of large amounts of liquid concentrates results in fulminant organ failure: pulmonary edema, cardiac, renal, and hepatic failure, and convulsions. The course of treatment can range from supportive care alone to various integration of immune modulation, antioxidant therapy, hemoperfusion, and hemodialysis.
Patients presenting to the emergency department with an alleged history of ingestion of paraquat poisoning should be admitted even if they have mild symptoms initially. There is no specific antidote available. Early renal failure along with progressive pulmonary fibrosis can lead to death.